Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Welts on thigh, recurring. Have arthritis, rash, no allergy. What is causing this?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 2011
Answered : 4576 Questions
I have large welts on my right outer thigh and they are larger than ever before. Some times they leave and only to come back worse. Will you help me by telling me what is causing this.
I also have arthritis, but it seems that the welts are getting worse. At first it was just a little rash and then became big welts. could this be from eating a certain food?
I don't recall beiong allergic to any foods. This worrys me and it has b een going on for a month or so. I never had hives like this before.
is there some thing that I can put on this to sooth it? I have been putting cortosone on it, but it seems to irritate it more. Help!
Posted Wed, 23 May 2012 in Skin Rash
Answered by Dr. Aashish Raghu 31 minutes later
Hi there.

Thanks for the query.

Do you get such wheals on other parts of your body ?

Is there itching over the wheal ?

Are you on any medication presently ?

Any recent insect bites ?

Usually wheals occur due to allergic processes, which can be due to food, drugs, insect bite, certain creams, lotions, soap, detergent use. Also allergenic clothes can cause similar wheals.

Kindly wear pure cotton clothes including shorts or underclothes. Avoid applying any allergenic creams or lotions on the body. Avoid eggs, nuts, shellfish. Avoid any new soaps or detergents.

Eat a diet XXXXXXX in fresh fruits and XXXXXXX leafy vegetables. Drink 1-2 litres of water daily.

You can take an anti-histamine like Cetrizine or Levocetrizine. This will relieve the wheal and itch. Also apply anti-allergenic moisturizer like Dermaveen on your body if you have dry skin.

Regarding arthritis, you will need to take the required medication to prevent progression of the disease. Do mild exercise daily to strengthen joints.

I hope I have answered your query. I will be available to answer your follow up queries.


Above answer was peer-reviewed by
Follow-up: Welts on thigh, recurring. Have arthritis, rash, no allergy. What is causing this? 2 hours later
I don't get these welts on any other part of my body. I have been allergic to laundry detergent and I try and get the all clear, free from XXXXXXX and perfumes. I can't use dryer sheets either, but I havn't noticed any change from my wearing my cloths after they are freshley washed. You have been very helpful. I would like to know what the best over the counter antihistamine that I can buy. Thank you.
Answered by Dr. Aashish Raghu 11 minutes later
Hi there.

Thanks for the reply.

Since you are allergic to a particular detergent, kindly do avoid it. Also get non-allergenic wash products as well.

It would be best to get a full examination by your Dermatologist to find out the causes of localised wheals or urticaria and also for best management of the condition.

You may try Tablet Loratidine or Fexofenadine (Allegra) as first choice. Take one tablet every day. This can be continued for few weeks till symptoms are controlled. If there is less effect, you may be prescribed Montelukast by your Doctor which has additional effect in controlling allergic reactions.

Most important part of management is avoiding the particular substance that you feel you are allergic to. This along with good medical management will supplement a better recovery.

Wishing good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor